Michigan, 2023

Winter Weather in Michigan, March 30 to 31, 2023

March 30 to 31, 2023 · NWS MQT · 6 events in 6 counties and zones

Moisture advection at the nose of a strong low-level jet produced moderate snow over portions of central Upper Mi from late on the 30th into the 31st.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MQT wrote it up.

Moisture advection at the nose of a strong low-level jet produced moderate snow over portions of central Upper Mi from late on the 30th into the 31st.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before the first event at Mar 30, 7:03 PM EST, 1 hour 57 minutes earlier.

Area forecast discussion, Mar 30, 7:03 PM EST, 1 hour 57 minutes before
Area Forecast Discussion
National Weather Service Marquette MI
803 PM EDT Thu Mar 30 2023

.SHORT TERM...(Through Tonight)
Issued at 349 PM EDT THU MAR 30 2023

Skies remain sunny area-wide this afternoon, but visible satellite
reveals an area of high clouds already spreading into central WI,
associated with warm advection precipitation over southern WI. Water
vapor imagery shows robust southerly flow over much of the central
US, with a connection to some Gulf moisture. Heading into the
evening hours, this more moist airmass should start to nose into our
area, while precipitation over southern WI starts to spread into the
southern UP. Precipitation may initially start as rain or a
rain/snow mix with temperatures hovering in the mid/upper 30s by the
time of the onset, but a rapid change over to snow is expected
courtesy of evaporational cooling.

Heading into the night, the exit region of a strong 850mb low level
jet will be directed over central WI. Strengthening warm air
advection, with 850mb temperatures changes up to 10-20C/12hr, points
to a period of robust isentropic lifting while PWATs increase to
around 0.6 to 0.7 inches over the area. This should lead to
increasing snowfall rates the first half of the night, and indeed
much of the high-res simulated reflectivity shows embedded areas of
higher reflectivity among our swath of widespread snow. HREF and NBM
guidance also show chances of embedded 0.5-1in/hr snowfall rates at
times overnight. After 06Z, precipitation rates slowly start to fall
back as our dynamical support begins to shift eastward. At the same
time, temperatures warming to near and above freezing aloft will
cause snow to change over to a wintry mix with sleet and freezing
rain into the pre-dawn hours. As far as totals go, for the period of
steadiest, heaviest precipitation rates, we should be seeing mainly
snow. Most of the area should see at least an inch of snow, with
upwards of 2 to 5 inches likely area-wide. The Keweenaw may miss out
on the heaviest snowfall, and come in slightly below advisory
criteria. Light ice accumulations are still expected into the early
morning hours, with totals up to a tenth of an inch possible across
the southern UP by the time of the morning commute.  A Winter
Weather Advisory will remain in effect through Friday morning.

.LONG TERM...(Friday through Thursday)
Issued at 437 PM EDT THU MAR 30 2023

April will start out rather active as a series of disturbances
traverse Upper Michigan.  First, the second round of a prolonged
winter event will impact the UP late Friday.  After a bit of a lull
in forcing on Friday morning, a closed upper low will reinvigorate
the wintry precipitation by Friday afternoon.  Strong upper
divergence in the left rear quadrant of 300 mb jet will intensify
after Fri 21Z as the upper low pushes into Iowa and associated
surface low enters southwest Wisconsin.  And, GFS/GEFS and CMC/GEPS
are now focusing on a w-e swath across north central Wisconsin and
eventually across central and eastern Upper Michigan. With abundant
moisture and sufficient mid-level frontogenesis, Sat 06-12Z is
setting up to be a period of heavy snowfall with possible freezing
rain and sleet in the Sat 00-06Z time frame. Areas under the
heaviest axis of snow accumulation could receive in excess of a foot
of snow by Saturday afternoon. There is still though the caveat of
that freezing rain and sleet mixing in before the complete
transition to snow.  So, any minor ice accumulations as a result,
coupled with gusting winds up to 45 mph on Friday night will create
the potential for downed trees and power outages.  Elsewhere, the
Keweenaw will likely dodge this system due to its southern track and
will see minimal snow accumulation.

Saturday morning, snow will quickly end from west to east with
little in the way of LES on the backside due to increasing 850 mb
temperatures.  And, weak ridging will keep the forecast dry through
Saturday night.  Rain and snow will, however, return for Sunday as
an Alberta clipper skims the area.  At that point, another brief
lull will prevail on Monday, but focus then quickly turns to the
next Colorado low progged for midweek.  It's a bit early to make
predictions on this system, but it's looking like another messy
system with significant WAA ahead of it making ptype challenging
once again.
&&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 802 PM EDT THU MAR 30 2023

Very dry air in the lower levels will slow the spread of snow
northward into Upper MI this evening. IWD will be affected first
with -sn/MVFR setting in around 02z with IFR following soon
afterward, then continuing for much of the night. While -sn mostly
ends in the morning, IFR cigs will likely persist thru Fri. At CMX,
expect VFR thru the evening. -SN/MVFR will develop overnight with a
period of IFR possible. -SN will end in the morning, but MVFR cigs
will likely persist thru the day. Gusty winds to around 25kt will
develop at CMX later Fri aftn. At SAW, VFR will linger this evening,
then a quick drop thru IFR to LIFR will occur as -sn arrives.
Although -sn diminishes and mostly ends Fri morning, IFR cigs will
likely linger under upsloping ne winds that will become gusty to at
least 20kt in the aftn.
&&

.MARINE...(For the 4 PM Lake Superior forecast issuance)
Issued at 455 PM EDT THU MAR 30 2023

Gale force winds of 35 to 40 knots are expected across western Lake
Superior by tomorrow morning as a low pressure system enters the
area.  Winds will then intensify further from west to east on Friday
with widespread 45 knot northeast gales by Friday night.  Storm
force gusts to 50 knots will also be possible Friday night/Saturday
morning with waves approaching 20 feet over southernmost portions of
both western and eastern Lake Superior.  Storm force gusts will
diminish by late Saturday morning with gales also tapering off by
Saturday evening.  Meanwhile, winds will back from the northeast to
northwest through the course of the day on Saturday.  Will continue
with a gale warning for now, but a storm warning cannot be ruled out
if future model runs show more widespread storm force winds.  Also,
freezing spray will be a threat from Friday night through Saturday
for much of the lake. Further out, the next gale event will be
from Tuesday afternoon through Wednesday. This will be another
northeast wind gale event with some veering to the southwest
across the eastern half of the lake late Wednesday.
&&

.MQT WATCHES/WARNINGS/ADVISORIES...
Upper Michigan...
  Winter Weather Advisory until 11 AM EDT /10 AM CDT/ Friday for
     MIZ001>007-009>014-084-085.

  Winter Storm Watch from Friday evening through Saturday morning
     for MIZ002-004-009>011-084.

  Winter Storm Watch from Friday evening through Saturday
     afternoon for MIZ005-006.

  Winter Storm Watch from late Friday night through Saturday
     afternoon for MIZ007-012>014-085.

Lake Superior...
  Gale Warning from 8 AM EDT /7 AM CDT/ Friday to 2 PM EDT /1 PM
     CDT/ Saturday for LSZ162.

  Heavy Freezing Spray Warning from 2 AM EDT /1 AM CDT/ to 1 PM
     EDT /noon CDT/ Saturday for LSZ162-243>248-263>267.

  Gale Warning from 2 PM EDT /1 PM CDT/ Friday to 2 PM EDT /1 PM
     CDT/ Saturday for LSZ240>244-263-264.

  Gale Warning from 8 PM Friday to 5 PM EDT Saturday for
     LSZ245>251-265>267.

Lake Michigan...
  Gale Watch from Friday evening through Saturday afternoon for
     LMZ221-248-250.

&&

SHORT TERM...LC
LONG TERM...TDUD
AVIATION...Rolfson
MARINE...TDUD
Hazardous weather outlook, Mar 30, 2:56 PM EST, 6 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Marquette MI
356 PM EDT Thu Mar 30 2023

MIZ001>007-009>014-084-085-312000-
Keweenaw-Ontonagon-Northern Houghton-Baraga-Marquette-Alger-Luce-
Gogebic-Iron-Dickinson-Menominee-Delta-Southern Schoolcraft-
Southern Houghton-Northern Schoolcraft-
356 PM EDT Thu Mar 30 2023 /256 PM CDT Thu Mar 30 2023/

This Hazardous Weather Outlook is for portions of central Upper
Michigan and western Upper Michigan.

.DAY ONE...Tonight

A low pressure system will bring a round of precipitation to the
area tonight. Rain, snow, and freezing rain are expected. See the
latest winter weather advisory for further details.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

A low pressure system will bring the second round of precipitation
to the area Friday into early Saturday. Rain, snow, and freezing
rain will be possible Friday morning. Heavy snowfall and strong
winds are possible Friday night into early Saturday. Gusty
offshore winds may lead to some minor lakeshore flooding along the
Superior shoreline. See the latest winter weather advisory and
winter storm watch for additional details.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

LSZ162-240>251-263>267-312000-
Lake Superior west of a line from Saxon Harbor WI to Grand
Portage MN beyond 5NM-Saxon Harbor WI to Black River MI-
Black River to Ontonagon MI-
Ontonagon to Upper Entrance of Portage Canal MI-
Upper Entrance of Portage Canal to Eagle River MI-
Eagle River to Manitou Island MI-
Manitou Island to Point Isabelle MI-
Point Isabelle to Lower Entrance of Portage Canal MI-
Lower Entrance of Portage Canal To Huron Islands MI Including
Keweenaw and Huron Bays-Huron Islands to Marquette MI-
Marquette to Munising MI-Munising to Grand Marais MI-
Grand Marais to Whitefish Point MI-
Lake Superior from Saxon Harbor WI to Upper Entrance to Portage
Canal MI 5NM off shore to the US/Canadian border including Isle
Royale National Park-
Lake Superior from Upper Entrance to Portage Canal to Manitou
Island MI 5NM off shore to the US/Canadian Border-
Lake Superior West of Line from Manitou Island to Marquette MI
Beyond 5NM from shore-
Lake Superior East of a line from Manitou Island to Marquette MI
and West of a line from Grand Marais MI to the US/Canadian Border
Beyond 5NM from shore-
Lake Superior from Grand Marais MI to Whitefish Point MI 5NM off
shore to the US/Canadian border-
356 PM EDT Thu Mar 30 2023 /256 PM CDT Thu Mar 30 2023/

This Hazardous Weather Outlook is for portions of Central Lake
Superior...Eastern Lake Superior and Western Lake Superior.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

North to northeasterly gales to 45 knots with a few storm force
gusts up to 50 knots are expected Friday into Saturday. See the
latest Lake Superior Forecast and marine weather product for
additional details.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

LMZ221-248-250-312000-
Green Bay North of line from Cedar River MI to Rock Island
Passage-Seul Choix Point to Point Detour MI-
5NM East of a line from Fairport MI to Rock Island Passage-
356 PM EDT Thu Mar 30 2023

This Hazardous Weather Outlook is for portions of Northern Lake
Michigan.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

North to northeasterly gales up to 45 knots are possible Friday
night into Saturday.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

LC

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 winter weather. Local standard time, as filed.

Winter Weather, Marquette

When
March 30, 9:00 PM EST to March 31, 9:00 AM EST
Where
Marquette forecast zone
Reported by
NWS Employee
Coordinates
46.663, -87.573 (the zone’s center; the record gives no point)

A NWS employee near Watson reported four inches of wet snow in 12 hours.

Winter Weather, Baraga

When
March 30, 9:00 PM EST to March 31, 6:00 AM EST
Where
Baraga forecast zone
Reported by
COOP Observer
Coordinates
46.700, -88.352 (the zone’s center; the record gives no point)

The observer in Herman measured four inches of wet snow in approximately nine hours.

Winter Weather, Iron

When
March 30, 8:00 PM CST to March 31, 8:00 AM CST
Where
Iron forecast zone
Reported by
COOP Observer
Coordinates
46.209, -88.530 (the zone’s center; the record gives no point)

Observer wet snow reports over 12 hours in Iron County included 5 inches at Peavy Falls Dam and 4.5 inches in Stambaugh.

Winter Weather, Menominee

When
March 30, 8:00 PM CST to March 31, 10:30 AM CST
Where
Menominee forecast zone
Reported by
CoCoRaHS
Coordinates
45.525, -87.510 (the zone’s center; the record gives no point)

A snow spotter in Spalding reported 6.5 inches of wet snow in less than 15 hours.

Winter Weather, Dickinson

When
March 30, 8:00 PM CST to March 31, 9:00 AM CST
Where
Dickinson forecast zone
Reported by
COOP Observer
Coordinates
46.009, -87.870 (the zone’s center; the record gives no point)

Observer wet snowfall reports over less than a 14-hour period included 7 inches at Quinnesec and 5 to 6 inches in Iron Mountain.

Winter Weather, Delta

When
March 30, 10:00 PM EST to March 31, 12:00 PM EST
Where
Delta forecast zone
Reported by
COOP Observer
Coordinates
45.792, -86.871 (the zone’s center; the record gives no point)

Observer wet snowfall reports over an approximate 14-hour period included 5.5 inches at Bark River and 4 inches at Gladstone.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2023Every state in 2023This day in weather historyWarnings in Michigan, March 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1089862, 1089863, 1089864, 1089865, 1089866, 1089867.